North Carolina, 2014

Hail in North Carolina, May 23, 2014

May 23, 2014 · NWS MHX · 4 events in 1 county or zone

Isolated strong thunderstorms develop just north of a stalled front over parts of eastern North Carolina during the evening of May 23rd 2014. One of the storms produced hail up to the size of a nickel in Onslow County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Isolated strong thunderstorms develop just north of a stalled front over parts of eastern North Carolina during the evening of May 23rd 2014. One of the storms produced hail up to the size of a nickel in Onslow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 2:04 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 23, 2:04 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
304 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A SECONDARY FRONT WILL MOVE THROUGH EARLY SATURDAY FOLLOWED BY
HIGH PRESSURE FROM THE NORTHWEST SATURDAY NIGHT. THE HIGH WILL
BUILD OVER THE AREA SUNDAY AND GRADUALLY MOVE OFFSHORE MONDAY AND
TUESDAY. A COLD FRONT WILL DROP SOUTH INTO THE REGION WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRI...SVR TSTM WATCH CONTS UNTIL 9 PM THIS EVE. ISOLD
TO SCT STORMS EXPECTED MORE CONCENTRATED ACROSS THE SRN TIER. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS AS SHTWV MOVES
ACROSS THE AREA. THE WEAK FRONT REMAINS STATIONARY JUST TO THE
SOUTH THIS EVE. A SECOND AND STRONGER FRONT WILL CROSS THE REGION
LATE HOWEVER MOISTURE AND INSTAB IS LIMITED SO DONT EXPECT MUCH
PRECIP AFTER MIDNIGHT. CAA KICKS IN LATE THUS EXPECT LOWS FROM THE
UPR 50S INLAND TO THE LWR AND MID 60S ON THE COAST.

&&

.SHORT TERM /SATURDAY/...
AS OF 300 PM FRI...HIGH PRES BUILDS IN BEHIND THE FRONT WITH DRIER
AND MORE STABLE CONDS EXPECTED SAT WITH NORTHERLY WINDS 10-15 MPH.
HIGHS WARM TO FROM NEAR 80 INLAND TO THE MID 70S ON THE COAST WITH
A NW FLOW ALOFT.

&&

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 120 PM FRI...COMPLEX LOW PRESSURE SYSTEM OVER THE NORTHERN
ATLANTIC WITH HIGH PRESSURE OVER THE GULF OF MEXICO AND DEEPENING
LOW OVER THE SOUTHWEST. THIS WILL KEEP EASTERN NORTH CAROLINA IS
NORTHWESTERLY FLOW ALOFT THROUGH THE EXTENDED PERIOD. MODELS IN
GOOD AGREEMENT WITH UPPER LEVEL FEATURES THROUGH THE PERIOD.
DECENT AGREEMENT IN SURFACE FEATURES THROUGH MUCH OF THE PERIOD.
DIVERGENCE IN MODELS BY MIDWEEK NEXT WEEK.

SURFACE HIGH PRESSURE OVER THE AREA ON SUNDAY. RIDGE AXIS WILL SHIFT
OFFSHORE EARLY SUNDAY...TURNING LOW LEVEL FLOW TO SOUTHERLY BRINGING
WARMER AIR BACK TO EASTERN NORTH CAROLINA. WEAK PIECE OF UPPER LEVEL
ENERGY WILL SWING THROUGH THE NORTHWESTERLY FLOW ON MONDAY...HELPING
KICK UP A FEW AFTERNOON THUNDERSTORMS. ANOTHER WEAK PIECE OF ENERGY
WILL MOVE THROUGH ON TUESDAY...WITH BETTER INSTABILITY AND STRONGER
SOUTHERLY FLOW...WILL HAVE BETTER CHANCES OF THUNDERSTORMS. FRONT
WILL APPROACH AREA TUESDAY NIGHT. MODELS IS GOOD AGREEMENT ON
BRINGING FRONT THROUGH EASTERN NORTH CAROLINA IN THE PREDAWN HOURS
ON WEDNESDAY. WAVE WILL FORM ON FRONT WEDNESDAY...KEEPING PRECIP
CHANCES GOING THROUGH THE DAY. FRONT TO DROP WELL SOUTH OF THE AREA
WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH. DRY
CONDITIONS EXPECTED FOR THU AND FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /TODAY AND TONIGHT/...
MAINLY VFR EXPECTED THRU THE PERIOD. SCT TSRA EXPECTED MAINLY SRN
TIER LATE THIS AFTN AND EVENING AS STRONGER SHRT WAVE CROSSES TO
THE N. OAJ/EWN PROB HAVE BEST CHC OF SEEING A STORM HOWEVER GIVEN
UNCERTAINTY JUST A VCTS/CB GIVEN THE EXPECTED LIMITED COVERAGE.
CONVECTION SHLD END LATER IN THE EVENING SRN TIER WITH SECOND
STRONGER COLD FRONT CROSSING OVERNIGHT. OUTSIDE OF THE CONVECTION
ANY CIGS LATER TODAY AND THIS EVENING EXPECTED TO BE IN VFR RANGE.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 125 PM FRI...VFR CONDITIONS EXPECTED THROUGH THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK WITH HIGH PRESSURE OVER THE AREA.
SYSTEM WILL DROP INTO AREA STARTING TUESDAY WITH SOUTHWEST LOW
LEVEL FLOW OVER TAF SITES INCREASING. WILL ALSO HAVE SOME SUB VFR
CONDITIONS IN THUNDERSTORMS. CHANCE OF THUNDERSTORMS AND
ASSOCIATED SUB VFR CIGS/VIS WILL CONTINUE THROUGH WEDNESDAY AS
FRONT DROPS SLOWLY THROUGH THE AREA AND WEAK WAVE FORMS ON IT.

&&

.MARINE...
SHORT TERM /TONIGHT AND SATURDAY/...
AS OF 300 PM FRI...A WEAK STATIONARY FRONT WILL REMAIN TO THE
SOUTH THIS EVE WITH LIGHT WINDS 10 KT OR LESS AND SEAS 2 TO 3 FT.
A STRONGER COLD FRONT WILL CROSS LATE TONIGHT WITH ANOTHER SURGE
OF N WINDS TO 15 TO 20 KT MOST WTRS BY 12Z SAT WITH SEAS BUILDING
TO 3-4 FT ACROSS THE NRN AND CNTRL COASTAL WATERS. N WINDS DMNSH
TO 10-15 KT DURG THE DAY WITH SEAS SUBSIDING TO 2-3 FT.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 133 PM FRI...HIGH PRESSURE OVER THE AREA SUNDAY WITH NORTH AND
NORTHEASTERLY FLOW OVER THE NORTH CAROLINA COASTAL WATERS. WIND
DIRECTION WILL BE VARIABLE SUNDAY AFTERNOON AND EVENING AS TWO
CENTERS OF THE RIDGE CONSOLIDATE. BY MIDDAY MONDAY...SURFACE FLOW
WILL BE SOUTHWEST WITH HIGH PRESSURE ESTABLISHING ITSELF OFFSHORE
AND LOW PRESSURE DEEPENS TO THE NORTH AND WEST. SPEEDS AND SEAS WILL
INCREASE MONDAY NIGHT AS GRADIENT TIGHTENS AHEAD OF APPROACHING
SYSTEM. SPEEDS WILL APPROACH SMALL CRAFT ADVISORY CONDITIONS
TUESDAY. MODELS INDICATE FRONT WILL MOVE THROUGH THE COASTAL WATERS
WEDNESDAY MORNING WITH SURFACE FLOW BECOMING NORTHERLY BEHIND THE
FRONT. SEAS 2-4 FEET SUNDAY AND MONDAY...INCREASING TO 3-5 FEET
MONDAY NIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAC/RF
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...CGG
AVIATION...BTC
MARINE...CGG/JAC
Hazardous weather outlook, May 23, 1:10 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT FRI MAY 23 2014

NCZ029-044>047-079>081-090>095-098-103-104-241815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
210 PM EDT FRI MAY 23 2014

...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS
AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 4:04 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 PM EDT FRI MAY 23 2014

NCZ098-232115-
ONSLOW-
504 PM EDT FRI MAY 23 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 515
PM EDT...

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...MOVING EAST AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE HOLLY RIDGE...DIXON
AND NORTH TOPSAIL BEACH.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3446 7754 3447 7757 3448 7758 3453 7760
      3451 7737 3449 7741 3449 7743 3448 7743
      3444 7751 3444 7752
TIME...MOT...LOC 2103Z 292DEG 27KT 3446 7750

DAG

The radar

The Morehead City radar (KMHX), 62 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Onslow

When
May 23, 4:18 PM EST
Where
Onslow County, 0.57 mi E of Folkstone
Measured
0.75 in hail
Reported by
Public
Coordinates
34.530, -77.490

Public reported dime size hail.

Hail, Onslow

When
May 23, 4:23 PM EST
Where
Onslow County, 2.85 mi E of Folkstone
Measured
0.88 in hail
Reported by
Public
Coordinates
34.530, -77.450

North Shore Golf Course estimated penny to nickel sized hail.

Hail, Onslow

When
May 23, 4:24 PM EST
Where
Onslow County, 1.71 mi E of Folkstone
Measured
0.88 in hail
Reported by
Public
Coordinates
34.530, -77.470

Public reported nickel size hail.

Hail, Onslow

When
May 23, 7:20 PM EST
Where
Onslow County, 0.89 mi NW of Hubert
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
34.730, -77.240

Onslow County 911 center received report of nickel sized hail in Hubert.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508255, 508256, 508257, 524222.